DEA Warns First Responders and Public About Danger of Exposure to Elephant Tranquilizer

By Susan Jones | September 23, 2016 | 7:00 AM EDT

The DEA is warning the public and first responders about carfentanil, an elephant tranquilizer that is 100 times stronger than the heroin with which it may be mixed. (AP File Photo)

(CNSNews.com) - The Drug Enforcement Agency on Thursday warned the public and law enforcement agencies nationwide about the dangers of exposure to carfentanil, an elephant tranquilizer that is ten thousand times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than the heroin with which it is often mixed.

Carfentanil is now linked to a "significant number" of overdose deaths in the U.S., and DEA warns that improper handling of the synthetic opioid "has deadly consequences."

"It is crazy dangerous," said DEA Acting Administrator Chuck Rosenberg. "I hope our first responders -- and the public -- will read and heed our health and safety warning."

Carfentanil and other fentanyl-related compounds are a serious danger not only to police and other first responders, but also to medical and laboratory personnel, the DEA said.

The opioids come in several forms, including powder, blotter paper, tablets, and spray, and they can be absorbed through the skin or accidental inhalation of airborne powder.  

First responders are advised not to handle any substance suspected to contain fentanyl or a fentanyl-related compound.  If encountered, contact the appropriate officials within your agency, DEA says.

Symptoms of exposure include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin.  The onset of these symptoms usually occurs within minutes of exposure.

People who are exposed to carfentanil and fentanyl should seek immediate medical attention. "If inhaled, move the victim to fresh air.  If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water," the advisory says.

Naloxone, the antidote for opioid overdose, can reverse the effects of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required.  The DEA said the naloxone should be administered every 2 to 3 minutes until the victim is breathing on his own for at least 15 minutes, or until help arrives.

"Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure.  Rather, secure the substance and follow approved transportation procedures."

The DEA last year issued a similar nationwide alert on the dangers of fentanyl.

Sponsored Links